Fixed drug eruption-remains a question
Correspondence Address :
R N Bankar
MRCP (UK), Specialist Registrar,
Department of Medicine,
Brighton and Sussex University Hospitals, UK. Email: firstname.lastname@example.org
Gupta and colleagues describe their interesting experience.(1) However, the most characteristic finding of a fixed drug eruption (FDE) is recurrence of lesion at same site;(2) and defining a first adverse drug reaction as a FDE needs consideration. Topical provocation can be useful in the diagnosis of FDE if systemic re-challenge is a problem.(3) In developing countries where infectious diseases remain a significant cause of mortality and morbidity advise on not to use antibiotics-cephalosporin should be considered very seriously. In my view, discussing these issues with the patient and giving him another opportunity to consider re-challenge/provocation will be in his best interest and will help to substantiate the diagnosis.
Dr. R N BANKAR
Reply by the Authors:
(Gupta S, Palaian S, Prabu S, et al)
It is true that the most characteristic findings of fixed drug eruptions are recurrence of similar lesions at the same sites and healing with residual hyperpigmentation (4). Lesions occur within 30 minutes to 8 hours after drug administration (5). In our case, though the patient did not give any previous history of similar lesions on intake of any medication, as the morphology of the lesion was fitting in with that of FDE, and more over, histopathology revealed interface dermatitis with a mixed infiltrate of lymphocytes, neutrophils and eosinophils along with sub epidermal clefts which was consistent with pathological changes of such a reaction, we assume this to be the first episode of FDE.
We completely agree with the authors that oral rechallenge with a lower dose is a must to diagnose any drug reaction, or even patch testing with the same drug has helped in diagnosis in a few cases, we were helpless due to the fact that patient vehemently denied any oral rechallenge.
Though infectious diseases are common in India, we donâ€™t feel the patient will be much inconvenienced if he avoids Cefixime in future as there are a varying array of other antibiotics to choose from. More over, if essential, he may be put on cephalosporins under the supervision of a qualified doctor as in general, FDE are not a serious threat to life of patient, though there are a few case reports of persistent FDEs going in for toxic epidermal necrolysis (TEN), which is a life-threatening condition.
Cefixime being a third generation cephalosporin it is widely prescribed as a first choice of antibiotic many times. Hence we strongly support our statement mentioning that one should be aware of this ADR due to Cefixime.
- Emerging Sources Citation Index (Web of Science, thomsonreuters)
- Index Copernicus ICV 2017: 134.54
- Academic Search Complete Database
- Directory of Open Access Journals (DOAJ)
- Google Scholar
- HINARI Access to Research in Health Programme
- Indian Science Abstracts (ISA)
- Journal seek Database
- Popline (reproductive health literature)